Unexpected Complication of Cocaine-Associated Anti-Neutrophil Cytoplasmic Antibody Vasculitis Related to Persistent In-Hospital Cocaine Use

    loading  Checking for direct PDF access through Ovid

Abstract

Introduction:

Levamisole-adulterated cocaine has been implicated in anti-neutrophil cytoplasmic antibody (ANCA) vasculitis. We present a case of spontaneous intraperitoneal hemorrhage, an unexpectedly severe complication of cocaine-related ANCA vasculitis, developing late during hospitalization.

Case Report:

An adult male with a history of hepatitis C, distant cocaine use, and limited health care presented to a local emergency department (ED) with volume overload, renal failure, hyperkalemia and non-anion gap metabolic acidosis. An extensive workup ensued, followed by pulse-dose methylprednisolone and plasma exchange for ANCA vasculitis with crescentic glomerulonephritis. Tachycardia and hypertension persisted throughout hospitalization despite treatment. On hospital day (HD) 13, his abdomen became distended and tender. Mental status and blood pressure declined, and he was emergently intubated. Paracentesis revealed frank blood; hemoglobin declined from 10.6 to 4.6 g/dL during 10 hours. Laparotomy revealed 3.5 L of intraperitoneal blood and a bleeding omental vessel. Histopathology revealed necrotic aneurysmal dilatation diagnostic of systemic vasculitis. Urine cocaine metabolite was positive on HD #13, consistent with the patient's report of in-hospital cocaine use. He was discharged on HD #28 without further complications with plans for outpatient hemodialysis.

Discussion:

ANCA vasculitis is widely reported following levamisole-adulterated cocaine use. Catastrophic in-hospital hemorrhage due to ANCA vasculitis and vascular necrosis, though previously unreported, may occur with ongoing cocaine use.

Related Topics

    loading  Loading Related Articles